Posted by xjs7 on September 22, 2005, at 18:38:11
In reply to WARNING GEODON 50% TARDIVE DYSKINESIA RISK, posted by Jeroen on September 22, 2005, at 11:35:41
You know, it all depends on what illness you are treating. For 99% of regular non-psychotic depression, at least half of bipolar disorder, etc. etc. antipsychotics are not justified. And, as med_empowered has mentioned, people with mood disorders are more likely to get TD anyways.
If you have serious psychosis, there is no question whether your illness is more important to treat than TD is unpleasant. If you are taking APs and don't need them, you are more likely to get TD. It just isn't worth it unless you have schizophrenia or psychotic mania. Even psychotic mania can be treated with mood stabilizers alone, sometimes.
I would be the last person to say how wonderful APs--new and old--are, but for certain illnesses they are needed. If you have one of these illnesses, just take your meds and go on with life. If you don't have one of these illnesses, by all means, take an antidepressant or mood stabilizer or benzodiazepine!
And there is another issue--some people with schizophrenia already have TD-like symptoms, before ever taking an AP. The people who should be taking these drugs are severely afflictted and need the effect the drugs provide. If you don't, then don't take them.
Some of the people on this board have been in the hospital with psychosis. I have. I would never suggest to these people that these drugs are doing more harm than good. To these people, the small risk of developing tardive dyskinesia is nothing compared to the benefit they receive.
And, for what it is worth, I take 12x that amount of Geodon and don't have ANY side effects from it. I have been on Geodon since soon after it was introduced in the US. It has been a fine medication for me.